Iowa, 2007Hail and Damaging Winds in Iowa, August 15, 2007
August 15, 2007 · NWS DMX · 17 events in 6 counties and zones
A frontal boundary extended southwest to northeast across Iowa during the early morning hours of the 15th. At the same time, a large MCS developed over northern Nebraska and tracked east into southern Minnesota into northern Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $352,000
- Crop damage
- $125,000
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary extended southwest to northeast across Iowa during the early morning hours of the 15th. At the same time, a large MCS developed over northern Nebraska and tracked east into southern Minnesota into northern Iowa. The airmass was quite unstable over Iowa and favorable for elevated convection as the system moved in. CAPE values remained in the 2000 to 3500 J/kg range along and south of the boundary with lifted indices in the -8 range. The environment was quite strongly sheared with 50 to 60 kts of shear. The downdraft CAPE was in the 500 to 700 J/kg range. Thunderstorms intensified as they moved across Iowa with a small bow echo element developing as the MCS began to interact with the frontal boundary. The event took shape as it moved into north central Iowa and produced 60 to 70 MPH winds as it moved from Kossuth County, east-southeast toward Tama County. Hail was limited with the event as the freezing level had not changed much from the previous day and was still in the 15,500 foot range. One report of three-quarter inch diameter hail was received from Franklin County. There were numerous reports of tree and power line damage. Two semitrailer trucks were blown off of Interstate 35 in southwest Cerro Gordo County between mile post 185 and 186. The two drivers received minor injuries. Reported wind damage included several out buildings and at least two barns flattened by high winds. Some of the harder hit areas were in Bremer County in the Plainfield area. Barns were blown down, along with numerous trees and power poles. The roof of a convenience store was peeled back in Plainfield. Damage extended along U.S. Highway 218 from Plainfield north to at least the Chickasaw County line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 15, 2:02 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 15, 2:02 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
302 AM CDT WED AUG 15 2007
.DISCUSSION...
ANOTHER TRICKY DAY IN TEMP FORECASTING WITH THE CONVECTION AROUND
THIS MRNG. LARGE MCS NOW CENTERED OVER SERN SD WL PUTH EAST THIS
MRNG. INTENSITIES ARE DECREASING FM THE W AS AN IMPL MOVES ENEWD,
257091KTS, THRU THE SYS. THIS IS EVIDENT IN RADAR MOSAIC IMAGERY.
EXPECT THE BULK OF THE PCPN TO MOVE OUT OF THE CWA BY MID MRNG OR SO
WITH SOME CLEARING AS DRYING SHWN ON H2O VAP ROTATES INTO THE ARE.
WET GROUNDS AND OUTFLOW BNDRY WL LKLY KEEP THE N HLF OF THE CWA IN
THE 80S. SRN IA SHUD STILL WRM UP. NEXT ROUND OF TSRA ON TAP FOR
TNGT AS FNT SINKS INTO THE AREA. THAT SHOULD PUSH TO THE S OF US ON
THU AND FEEL GFS SOLNS ON FNTL PSN ARE BETTER THAN THE NAM. NAM
LOOKS TOO FAR S WITH IT. RETURN OF WAA LKS GUD FOR FRI NGT AND WUD
NOT BE SURPRISED TO SEE A WDSPRD TSRA EVENT FRI NGT INTO SAT. CHCS
FOR RAIN DIMINISH A LITTLE OVR THE WKD WITH THE FLY IN THE OINTMENT
BEING TD 5. GFS WAS EARLY TO CATCH THIS YDA AND ALL MDLS HAVE
CAUGHT ON TO THE SYS. THE GENLY WET PTRN WL CONT INT NXT WK.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 14, 12:34 PM CST, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
134 PM CDT TUE AUG 14 2007
IAZ004>007-015>017-023>028-033>039-047>050-061-062-074-075-151100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-
TAMA-JASPER-POWESHIEK-MARION-MAHASKA-
134 PM CDT TUE AUG 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE BY EARLY THIS EVENING...WITH
MORE WIDESPREAD THUNDERSTORM ACTIVITY OVERNIGHT. SOME OF THE
STORMS MAY BE SEVERE WITH EARLY THIS EVENING WITH WINDS THE
PRIMARY THREAT. LARGE HAIL WILL POSE A SECONDARY THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FOR WEDNESDAY INTO
WEDNESDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE WITH HIGH WINDS
AND THE POSSIBILITY OF LARGE HAIL. PERIODIC THUNDERSTORMS ARE
EXPECTED FROM FRIDAY NIGHT INTO MONDAY. AT THIS TIME IT IS TO
EARLY TO DETERMINE THE SEVERE POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT...AND
AGAIN WEDNESDAY LATE AFTERNOON AND EVENING.
IAZ044>046-057>060-070>073-081>086-092>097-151100-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
134 PM CDT TUE AUG 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVERNIGHT TONIGHT WITH
THE POTENTIAL FOR A FEW SEVERE STORMS TONIGHT. HIGH WINDS WILL BE
THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FOR WEDNESDAY INTO
WEDNESDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE WITH HIGH WINDS
AND THE POSSIBILITY OF LARGE HAIL. PERIODIC THUNDERSTORMS ARE
EXPECTED FROM FRIDAY NIGHT INTO MONDAY. AT THIS TIME IT IS TO
EARLY TO DETERMINE THE SEVERE POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER TONIGHT...AND AGAIN LATE
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.
FORSTER
Thunderstorm Wind, Kossuth
- When
- August 15, 4:10 AM CST
- Where
- Kossuth County, 0.69 mi N of Burt to 3.85 mi ENE of Burt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.210, -94.220
Two power poles downed one half mile north of Burt and tree limbs were downed in Burt.
Thunderstorm Wind, Hancock
- When
- August 15, 5:00 AM CST
- Where
- Hancock County, Britt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.100, -93.820
Thunderstorm Wind, Hancock
- When
- August 15, 5:10 AM CST
- Where
- Hancock County, Garner
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 43.100, -93.620
Thunderstorm Wind, Cerro Gordo
- When
- August 15, 5:20 AM CST
- Where
- Cerro Gordo County, 4.27 mi SSE of Ventura to 2.13 mi NE of Burchinal
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Crop damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 43.070, -93.460
High winds partially blew down a barn. The Emergency manager also reported power lines blown down.
Thunderstorm Wind, Cerro Gordo
- When
- August 15, 5:20 AM CST
- Where
- Cerro Gordo County, 5.63 mi S of Ventura to 0.88 mi WSW of Burchinal
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 43.050, -93.460
A garage was picked up with debris deposited on nearby cars. In addition, a two foot diameter tree was blown down.
Thunderstorm Wind, Cerro Gordo
- When
- August 15, 5:23 AM CST
- Where
- Cerro Gordo County, 4.27 mi NNE of Meservey to 3.23 mi ENE of Swaledale
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.980, -93.460
The top one quarter of the tree tops were snapped off of 3 large trees. One was a cottonwood and 2 locust trees.
Thunderstorm Wind, Cerro Gordo
- When
- August 15, 5:38 AM CST
- Where
- Cerro Gordo County, 2.81 mi N of Swaledale to 2.35 mi NNW of Cartersville
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.020, -93.320
Two semis were blown over between mile markers 185 and 186 on interstate 35.
Thunderstorm Wind, Cerro Gordo
- When
- August 15, 5:49 AM CST
- Where
- Cerro Gordo County, 0.86 mi NW of Rockwell to 6.3 mi E of Cartersville
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.989, -93.192
Several 6 to 8 inch tree limbs were blown down, some possibly larger, were blocking at least 10 roads in the town of Rockwell.
Hail, Franklin
- When
- August 15, 6:30 AM CST
- Where
- Franklin County, 1.02 mi E of Faulkner to 5.82 mi E of Faulkner
- Measured
- 0.75 in hail
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.620, -93.060
Small tree limbs were also reported blown down.
Thunderstorm Wind, Franklin
- When
- August 15, 6:35 AM CST
- Where
- Franklin County, 2.58 mi NE of Faulkner to 12.43 mi E of Faulkner
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.650, -93.050
Several 4 to 6 inch tree limbs were blown down.
Thunderstorm Wind, Butler
- When
- August 15, 6:40 AM CST
- Where
- Butler County, Clarksville to 6.49 mi ENE of Shell Rock
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 42.780, -92.670
Numerous trees were blown down, some up to one to two feet in diameter. One large tree fell on a home causing damage to the home. Power lines were down on roadways along with the trees.
Thunderstorm Wind, Butler
- When
- August 15, 6:40 AM CST
- Where
- Butler County, Clarksville to 3.87 mi N of Shell Rock
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Employee
- Coordinates
- 42.780, -92.670
A NWS Employee estimated wind gusts of 65 to 70 mph in the town of Clarksville.
Thunderstorm Wind, Bremer
- When
- August 15, 6:52 AM CST
- Where
- Bremer County, 0.86 mi SW of Plainfield to 3.71 mi WNW of Tripoli
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $75,000
- Crop damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 42.840, -92.540
High winds blew the roof off of a convenience store. The roof flew one block, shearing off power poles and knocking out power to entire town. Trees were blown down on houses in Plainfield. Trees and power poles were down just west of Plainfield.
Thunderstorm Wind, Bremer
- When
- August 15, 6:55 AM CST
- Where
- Bremer County, 0.86 mi SW of Plainfield to 0.95 mi W of Tripoli
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Crop damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 42.840, -92.540
Numerous trees were blown down along highway 218 from the Chickasaw/Bremer County line, south through at least Plainfield. Trees were blown down on roads and some homes. Power poles were also blown down on roads. Large areas were without electricity. a few barns were also blown down.
Thunderstorm Wind, Bremer
- When
- August 15, 6:55 AM CST
- Where
- Bremer County, 2.15 mi WSW of Bremer to 2.81 mi NNW of Knittel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.758, -92.439
Several 10 to 12 inch diameter pine tree limbs were blown down.
Thunderstorm Wind, Bremer
- When
- August 15, 7:05 AM CST
- Where
- Bremer County, Waverly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.730, -92.480
Thunderstorm Wind, Bremer
- When
- August 15, 7:15 AM CST
- Where
- Bremer County, 2 mi S of Tripoli
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 42.771, -92.250
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 15 to 16, 20071 death · 2 injured · 11 events
- Excessive Heat in Tennessee, August 15, 20071 death · 1 event
- Tornado and Hail in Indiana, August 15 to 16, 2007$1.0 million · EF1 · 23 events
- Flash Flood and Flood in Indiana, August 15, 2007$3.5 million · 1.75 in hail · 17 events
- Hail and Damaging Winds in Illinois, August 15, 2007$175,000 · 1 in hail · 4 events
- Tornado and Hail in Colorado, August 15, 2007$100,000 · EF0 · 8 events
- Heat in Illinois, August 15 to 16, 200719 events
- Damaging Winds in Iowa, August 15, 2007$17,000 · 56 kt wind · 4 events
- Hail and Damaging Wind in Iowa, August 15, 20072 in hail · 13 events
- Heat in Kentucky, August 15 to 16, 200712 events
- Damaging Wind in Arizona, August 15, 2007$15,000 · 70 kt wind · 1 event
- Hail in Colorado, August 15, 20071 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40195, 40309, 40308, 40178, 40179, 40180, 40181, 40183, 40177, 40184, 40186, 40191, 40188, 40189, 40190, 40310, 49304.